Minnesota, 2004

Damaging Winds in Minnesota, September 23, 2004

September 23, 2004 · NWS DLH · 13 events in 6 counties and zones

13 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 23, 9:40 AM CST, 3 hours earlier.

Area forecast discussion, Sep 23, 9:40 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1040 AM CDT THU SEP 23 2004

.DISCUSSION...15Z MSAS SFC PRESSURE PLOT PLACED A LOW CENTER IN
EASTERN SD WITH A WARM FRONT EXTENDING NORTHEASTWARD INTO NW MN.
THIS LEFT THE FA IN THE WARM SECTOR. A PARTLY CLOUDY SKY WAS FOUND
OVER THE FA WITH SOME ACCAS SHOWING UP ON THE LATEST VISIBLE
SATELLITE IMAGES. PESKY LOW CLOUDS AND FOG STILL PERSIST ALONG THE
NORTH SHORE OF LAKE SUPERIOR TO THE HEAD OF THE LAKE. SUNSHINE AND
WARMER AIR IS HELPING TO ERODE THE LOW CLOUDS AND FOG...BUT A
PERSIST NE FLOW AT THE HEAD OF THE LAKE MAY LINGER THESE FEATURES A
BIT LONGER. MAX TEMPS AT THE HEAD OF THE LAKE MAY HAVE A SLOWER
RECOVERY...IF AT ALL. HAVE ISSUE AN UPDATED TO THE FORECAST TO
ACCOUNT FOR THESE TRENDS.

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

GSF
Hazardous weather outlook, Sep 23, 6:30 AM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT THU SEP 23 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT THU SEP 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND FEW THUNDERSTORMS ARE EXPECTED ACROSS NORTHEASTERN
MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON INTO
EARLY THIS EVENING.  SOME OF THESE STORMS MAY PRODUCE SEVERE
CONDITIONS...WITH DAMAGING WINDS THE MAIN THREAT.  THE MOST PROBABLE
LOCATION FOR SEVERE STORMS WILL BE ALONG A COLD FRONT THAT WILL
STRETCH ACROSS NORTH-CENTRAL MINNESOTA DOWN INTO THE BRAINERD LAKES
AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FEW SHOWERS ARE
EXPECTED FRIDAY AS THE SYSTEM DEPARTS. OTHERWISE DRY CONDITIONS ARE
FORECASTED THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

KFM

The radar

The Duluth radar (KDLH), 163 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crow Wing

When
September 23, 12:40 PM CST
Where
Crow Wing County, 1 mi W of Nisswa
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.517, -94.300

On Roy Lake, a sixty-foot reinforced TV antenna fell on a house. There was also severe damage to a dock and pontoon boat.

Thunderstorm Wind, Cass

When
September 23, 1:30 PM CST to 1:35 PM CST
Where
Cass County, 5 mi SE of Pine River
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
46.667, -94.333

The strong winds lasted five minutes, uprooting 25 to 30 trees, including four 4-foot diameter oaks.

Thunderstorm Wind, Crow Wing

When
September 23, 1:55 PM CST
Where
Crow Wing County, Nisswa
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.517, -94.283

Numerous trees were blown down.

Thunderstorm Wind, Crow Wing

When
September 23, 1:55 PM CST
Where
Crow Wing County, Cross Lake
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.667, -94.117

Numerous trees were blown down.

Thunderstorm Wind, Crow Wing

When
September 23, 1:55 PM CST
Where
Crow Wing County, Brainerd
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.367, -94.200

Numerous trees were blown down.

Thunderstorm Wind, Cass

When
September 23, 2:05 PM CST
Where
Cass County, Lake Shr
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.517, -94.350

Numerous trees were blown down.

Thunderstorm Wind, Cass

When
September 23, 2:05 PM CST
Where
Cass County, Pine River
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.717, -94.400

Numerous trees were blown down.

Thunderstorm Wind, Cass

When
September 23, 2:05 PM CST
Where
Cass County, Walker
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
47.100, -94.600

Numerous trees were blown down.

Thunderstorm Wind, Pine

When
September 23, 2:20 PM CST
Where
Pine County, Hinckley
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.017, -92.933

Power lines were blown down.

Thunderstorm Wind, Aitkin

When
September 23, 2:25 PM CST
Where
Aitkin County, Aitkin
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.533, -93.700

Trees and power lines were blown down.

Thunderstorm Wind, Itasca

When
September 23, 3:00 PM CST
Where
Itasca County, Deer River
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
47.333, -93.800

Power lines were blown down.

Thunderstorm Wind, St. Louis

When
September 23, 3:09 PM CST
Where
St. Louis County, Floodwood
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.917, -92.917

Numerous trees were blown down.

Thunderstorm Wind, Itasca

When
September 23, 3:18 PM CST
Where
Itasca County, Pengilly
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
47.333, -93.200

Numerous trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421086, 5421085, 5421074, 5421075, 5421076, 5421077, 5421078, 5421079, 5421080, 5421081, 5421082, 5421083, 5421084.